Alert archive / Missouri / River Flood Warnings in 2023
River Flood Warning 53, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Aug 5, 2023, 9:12 PM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at Aug 6, 2023, 7:00 AM CDT. It was in force for 39 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 9:12 PM CDT (02:12 UTC)
- In effect from
- Aug 6, 2023, 7:00 AM CDT
- Expired
- Aug 7, 2023, 10:00 PM CDT
- In force
- 39 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Meramec River at Valley Park (VLLM7). The gauge peaked at 18.41 ft at Aug 6, 2023, 5:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 18 ft
- Moderate stage
- 21 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07019130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
099
WGUS43 KLSX 060212
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
912 PM CDT Sat Aug 5 2023
...The National Weather Service in St Louis MO has issued a Flood
Warning for the following rivers in Missouri...
Meramec River at Valley Park.
River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC099-189-071415-
/O.NEW.KLSX.FL.W.0053.230806T1200Z-230808T0300Z/
/VLLM7.1.ER.230806T1200Z.230806T1800Z.230806T2100Z.NO/
912 PM CDT Sat Aug 5 2023
...FLOOD WARNING IN EFFECT FROM SUNDAY MORNING TO LATE MONDAY
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Meramec River at Valley Park.
* WHEN...From Sunday morning to late Monday evening.
* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road
begins to flood.
* ADDITIONAL DETAILS...
- At 8:30 PM CDT Saturday the stage was 17.4 feet.
- Bankfull stage is 17.0 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow morning to a crest of 18.1 feet early tomorrow
afternoon. It will then fall below flood stage tomorrow
afternoon.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Mon Tue Wed Thu Fri
Meramec River
Valley Park 18.0 17.4 15.8 8.4 4.8 2.2 0.5
&&
LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043
$$
Carney3 follow-up statements
114
WGUS83 KLSX 061532
FLSLSX
Flood Statement
National Weather Service St Louis MO
1032 AM CDT Sun Aug 6 2023
...The Flood Warning is extended for the following rivers in
Missouri...
Meramec River at Valley Park.
Meramec River near Eureka.
River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC099-189-080345-
/O.EXT.KLSX.FL.W.0053.000000T0000Z-230808T0900Z/
/VLLM7.1.ER.230806T1050Z.230806T1800Z.230807T0300Z.NO/
1032 AM CDT Sun Aug 6 2023
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Meramec River at Valley Park.
* WHEN...Until early Tuesday morning.
* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road
begins to flood.
* ADDITIONAL DETAILS...
- At 10:00 AM CDT Sunday the stage was 18.2 feet.
- Bankfull stage is 17.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:00 AM CDT Sunday was 18.2 feet.
- Forecast...The river is expected to rise to a crest of 18.4
feet this afternoon. It will then fall below flood stage late
this evening.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Mon Tue Wed Thu Fri
Meramec River
Valley Park 18.0 18.2 16.5 8.5 2.9 1.2 0.4
&&
LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043
$$
MOC099-189-080345-
/O.EXT.KLSX.FL.W.0051.000000T0000Z-230808T1330Z/
/ERKM7.1.ER.230805T0407Z.230806T1430Z.230807T0730Z.NO/
1032 AM CDT Sun Aug 6 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Meramec River near Eureka.
* WHEN...Until Tuesday morning.
* IMPACTS...At 21.2 feet, Hunters Ford Road is closed near this
height.
* ADDITIONAL DETAILS...
- At 10:00 AM CDT Sunday the stage was 21.4 feet.
- Bankfull stage is 18.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:00 AM CDT Sunday was 21.4 feet.
- Forecast...The river is expected to rise to a crest of 21.4
feet this afternoon. It will then fall below flood stage just
after midnight tonight.
- Flood stage is 19.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Mon Tue Wed Thu Fri
Meramec River
Eureka 19.0 21.4 17.5 10.1 7.2 6.3 5.8
&&
LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056
$$
Maples184
WGUS83 KLSX 070244
FLSLSX
Flood Statement
National Weather Service St Louis MO
944 PM CDT Sun Aug 6 2023
...The Flood Warning is extended for the following rivers in
Missouri...
Meramec River at Valley Park.
Meramec River near Eureka.
Big River at Byrnesville.
River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC099-189-081245-
/O.EXT.KLSX.FL.W.0053.000000T0000Z-230808T1245Z/
/VLLM7.1.ER.230806T1050Z.230806T2200Z.230807T0645Z.NO/
944 PM CDT Sun Aug 6 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Meramec River at Valley Park.
* WHEN...Until Tuesday morning.
* IMPACTS...At 19.0 feet, The south riverward side of Marshall Road
begins to flood.
* ADDITIONAL DETAILS...
- At 9:00 PM CDT Sunday the stage was 18.4 feet.
- Bankfull stage is 17.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:00 PM CDT Sunday was 18.4 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to -0.8 feet
Saturday evening.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Tue Wed Thu Fri Sat
Meramec River
Valley Park 18.0 18.4 8.1 1.9 0.9 0.3 -0.5
&&
LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043
$$
MOC099-189-081445-
/O.EXT.KLSX.FL.W.0051.000000T0000Z-230808T1634Z/
/ERKM7.1.ER.230805T0407Z.230806T1730Z.230807T1034Z.NO/
944 PM CDT Sun Aug 6 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TUESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Meramec River near Eureka.
* WHEN...Until late Tuesday morning.
* IMPACTS...At 21.0 feet, West Spring River Road becomes inundated
at this height.
* ADDITIONAL DETAILS...
- At 9:00 PM CDT Sunday the stage was 21.0 feet.
- Bankfull stage is 18.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:00 PM CDT Sunday was 21.5 feet.
- Forecast...The river is expected to fall below flood stage
late tonight and continue falling to 5.1 feet Saturday
evening.
- Flood stage is 19.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Tue Wed Thu Fri Sat
Meramec River
Eureka 19.0 21.0 9.5 6.8 6.3 5.8 5.3
&&
LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056
$$
MOC099-080630-
/O.EXT.KLSX.FL.W.0050.000000T0000Z-230808T0617Z/
/BYRM7.1.ER.230804T1620Z.230805T2015Z.230807T0617Z.UU/
944 PM CDT Sun Aug 6 2023
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Big River at Byrnesville.
* WHEN...Until early Tuesday morning.
* IMPACTS...At 15.5 feet, Rockford Beach Park at the Highway MM
bridge begins flooding.
* ADDITIONAL DETAILS...
- At 8:45 PM CDT Sunday the stage was 16.6 feet.
- Bankfull stage is 16.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 PM CDT Sunday was 19.0 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 5.3 feet
Sunday, August 13.
- Flood stage is 16.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Tue Wed Thu Fri Sat
Big River
Byrnesville 16.0 16.6 8.0 6.9 6.4 6.1 5.8
&&
LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057
$$
Britt546
WGUS83 KLSX 071633
FLSLSX
Flood Statement
National Weather Service St Louis MO
1133 AM CDT Mon Aug 7 2023
...The Flood Warning is cancelled for the following rivers in
Missouri...
Meramec River at Valley Park.
Meramec River near Eureka.
River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.
MOC099-189-071745-
/O.CAN.KLSX.FL.W.0053.000000T0000Z-230807T1633Z/
/VLLM7.1.ER.230806T1050Z.230806T2200Z.230807T0721Z.NO/
1133 AM CDT Mon Aug 7 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Meramec River at Valley Park.
* ADDITIONAL DETAILS...
- At 11:00 AM CDT Monday the stage was 15.4 feet.
- Bankfull stage is 17.0 feet.
- Forecast...The river is expected to fall to -0.5 feet Sunday
morning.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Tue Wed Thu Fri Sat
Meramec River
Valley Park 18.0 15.4 5.2 0.6 0.5 0.3 0.0
&&
LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043
$$
MOC099-189-071745-
/O.CAN.KLSX.FL.W.0051.000000T0000Z-230807T1633Z/
/ERKM7.1.ER.230805T0407Z.230806T1730Z.230807T0918Z.NO/
1133 AM CDT Mon Aug 7 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Meramec River near Eureka.
* ADDITIONAL DETAILS...
- At 11:00 AM CDT Monday the stage was 14.2 feet.
- Bankfull stage is 18.0 feet.
- Forecast...The river is expected to fall to 4.9 feet Sunday
morning.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Tue Wed Thu Fri Sat
Meramec River
Eureka 19.0 14.2 7.4 5.8 5.7 5.6 5.3
&&
LAT...LON 3845 9065 3855 9063 3855 9056 3850 9056
$$
MaplesWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:49 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 5, 6:49 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 649 PM CDT Sat Aug 5 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 226 PM CDT Sat Aug 5 2023 Key Messages: 1) Another round of strong to severe thunderstorms is possible Sunday afternoon/evening, mainly between 3-11PM. All hazards are possible including a tornado or two, but large hail is more favored early in northeast Missouri and west-central Illinois with damaging winds becoming the predominant threat as storms congeal into more of a line east of the Mississippi River. 2) Much cooler weather is forecast early next week along with mostly quiet, dry conditions other than a low chance of showers on Monday. (Tonight - Sunday Night) Isolated showers and thunderstorms are possible late this afternoon into early this evening as a cold front moves through parts of southeast Missouri and southwest Illinois. Dry weather is then forecast for the remainder of the evening into the early overnight hours as a weak surface ridge of high pressure slides slowly across the Mississippi River. Scattered showers and thunderstorms are expected to approach central Missouri around dawn on Sunday aided by broad low-level moisture convergence and an approaching midlevel shortwave trough. This activity should weaken gradually with eastward extent, and likely dissipate entirely by early afternoon after crossing the Mississippi River. Attention then turns upstream toward the mid-Missouri Valley where yet another MCV will begin to approach from the northwest. This feature is expected to initiate convection near the Mississippi River in northeast Missouri/west central Illinois around 1900-2100 UTC tomorrow. Storms likely will begin to our north closer to the MCV itself where midlevel forcing for ascent is stronger as well as the more pronounced surface convergence. However, with time additional development should build south/southwestward along the cold front. Exact specifics of course with respect to timing, where initiation originally occurs, and how fast we get development further southwest is not certain and will depend on the exact track of the MCV and how quickly the atmosphere destabilizes after the morning shower/thunderstorm activity. The morning showers and storms do not look organized/long lasting so at least moderate destabilization appears likely (HREF probabilities for >1000 J/kg of CAPE are over 80%). However, this antecedent activity and at least the chance of some low stratus lingering around could at least delay convective initiation by 1-2 hours give or take an hour which also then in turn could shift the area of higher threat further east. The approaching MCV should provide ~30-35 knots of effective shear to its east/southeast Sunday afternoon/evening. The orientation of the shear vector is about 30-45 degrees off of the cold front, so supercells (potentially splits given straight hodographs) would be the favored convective mode initially with large hail the main threat. There is a low-end tornado threat as well, but this may favor areas just to our north closer to the surface low track where surface winds are more backed (i.e., southeasterly) and higher 0-1km shear/helicity are more likely to reside. A transition to more of a line/QLCS is forecast with time with damaging winds the main threat. Embedded mesovortices and possible tornadoes are also a threat given that the 0-3km shear vector should be nearly orthogonal to the line of convection. The main source of uncertainty is how far south/southwest the line develops by early Sunday evening. Both the surface convergence and the mid/upper level forcing for ascent weaken into east central and southeast Missouri as well as southwest Illinois. That being said, at least some further development should gradually happen to the southwest with time, so chances for strong to severe storms impacting southwest Illinois may be slightly higher than locations further west on the Missouri side. The cold front is forecast to move through the far east/southeast CWA by or just after midnight, ending the threat for strong to severe thunderstorms. Lingering showers or weak thunderstorms however remain possible into the early overnight hours, mainly across portions of west central and south-central Illinois. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 226 PM CDT Sat Aug 5 2023 (Monday - Tuesday) Much cooler weather is expected to begin the work week as strong low- level cold air advection lies in the wake of Sunday's cold front. Temperatures at 850 hPa dip below +15C over much of the area, or about 3-5C below normal for early August. Low stratus is also likely on Monday, particularly along/east of the Mississippi River. This stratus along with the aforementioned low-level cold air advection should yield well-below normal high temperatures for Monday afternoon, generally in the upper 70s to low 80s. Those values would be about 6-10 degrees below normal for the date. Isolated to scattered showers are possible on Monday with deep, cyclonic flow aloft and a secondary vorticity maxima and associated cold front moving through parts of the area. The best chances (20- 30%) are mainly east of the Mississippi River in parts of west central and south-central Illinois. The low stratus should advect out of the region by early evening. A clear sky combined with light/variable winds near a surface anticyclone should promote favorable conditions for radiational cooling Monday night. Seasonably cool lows in the upper 50s to low 60s are forecast. The setup is also favorable for fog (stratus advecting out of at least parts of the area, light winds, residual low-level moisture). At this point, not sure if it will be confined to river valleys or more widespread, but will keep an eye on this potential over the next 24-36 hours. Slightly warmer temperatures (and some sunshine) is forecast on Tuesday along with dry weather. (Tuesday Night - Thursday) Forecast uncertainty increases sharply beginning Tuesday night. Model guidance is struggling with the timing, and to a lesser degree, the track of a midlevel shortwave trough embedded within northwest flow aloft. This feature appears to get dislodged from a closed low off of the British Columbia coast Monday morning, but deterministic guidance has about an 18 hour spread in its passage across the mid-Mississippi Valley. The GFS is on the faster end of guidance currently (late Tuesday night/Wednesday morning) whereas the ECMWF is on the slower side (late Wednesday night). Current thinking is that fairly widespread shower and thunderstorm activity is likely associated with this feature, but exactly when is highly uncertain. In addition, there is at least some potential for severe weather with seasonably strong deep-layer shear, but that potential would be more likely with a later approach of the shortwave vs. an earlier one. (Thursday Night - Next Saturday) Ensemble guidance late next week and into early the following weekend suggest broad northwest flow aloft. Another chance of showers and thunderstorms appears possible with a subsequent midlevel shortwave trough, with the best window at this early juncture on Friday/Friday night. Temperatures in the extended should be near to slightly below normal through the period. Gosselin && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 641 PM CDT Sat Aug 5 2023 Through early this evening, residual cumulus clouds could bring brief broken MVFR cigs at KCOU and KJEF, and low-end VFR cigs elsewhere. Some fog is expected 09/10z - 13/14z at all terminals but KSTL. Confidence is low in the visibilities and went with MVFR conditions at this point. A quick round of light showers may impact the terminals mid-late morning. Scattered thunderstorms are expected across eastern MO into western IL sometime in the 21-02z time frame which is near the end of the valid TAF period, however the exact timing and confidence in terminal impacts is low. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 5, 2:33 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 233 PM CDT Sat Aug 5 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 233 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a low chance for thunderstorms late tonight across parts of central Missouri. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms over parts of the area Sunday. Thunderstorms may be severe Sunday afternoon into Sunday evening with the primary threats being damaging wind and large hail. A tornado or two cannot be ruled out. Thunderstorms return to the region Tuesday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:48 AM CDT | River Flood Warning | LSX | Lewis | 27 hr |
Nearby
River Flood Warnings in Missouri, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.